Posterior spinal artery (PSA) aneurysms are a rare cause of subarachnoid hemorrhage (SAH). The commonly abused street drug 3,4-methylenedioxymethamphetamine (MDMA) or 'Ecstasy' has been linked to both systemic and neurological complications. A teenager presented with neck stiffness, headaches and nausea after ingesting 'Ecstasy'. A brain CT was negative for SAH but a CT angiogram suggested cerebral vasculitis. A lumbar puncture showed SAH but a cerebral angiogram was negative. After a spinal MR angiogram identified abnormalities on the dorsal surface of the cervical spinal cord, a spinal angiogram demonstrated a left PSA 2 mm fusiform aneurysm. The patient underwent surgery and the aneurysmal portion of the PSA was excised without postoperative neurological sequelae. 'Ecstasy' can lead to neurovascular inflammation, intracranial hemorrhage, SAH and potentially even de novo aneurysm formation and subsequent rupture. PSA aneurysms may be treated by endovascular proximal vessel occlusion or open surgical excision.
|Original language||English (US)|
|Journal||Journal of neurointerventional surgery|
|State||Published - Jul 1 2015|
ASJC Scopus subject areas
- Clinical Neurology